MEDICATION complications

Question

I am writing to try to help my friend’s wife and don’t have all the exact clinical details but have the basic info. She was healthy 26 yrs old after birth 2nd child was diagnosed with severe RA. She has been on meds past two years that includes Methotrxate possibly steroids. Now we just got a frantic call from her husband. seems either the meds or disease has destroyed her hip joints. they are being told there is a decreased blood supply to her hips and now MD is recommended surgery for total hip replacement(S). I am trying to get more detailed info. Unfortunately our friend is overseas in Iran so I don’ think they have the most reason medical technology like here. Is this normal to need new hips so soon has only been on meds two years. They are trying to get second opinions in their country as well. Please any advice appreciated.

Answer

The problem you describe is called osteonecrosis or avascular necrosis. It is a condition ususally of a large joint such as a hip, knee or shoulder in which blood supply is compromised to the bone and the bone dies. The most common cause of osteonecrosis of the hip is after a hip fracture. However, there are certain medical problems that also cause the condition including problems with excessive blood clotting, sickle cell anemia and other blood disorders. A rheumatic condition called vasculitis can occasionally be a cause as well. High does of prednisone for long periods of time are also associated with osteonecrosis. Unfortuantely many patients requrie joint replacement. If the osteoncrosis is very early a surgical procedure called core decompression can sometimes save the joint.

Alan Matsumoto, M.D.

About Alan Matsumoto, M.D.

Part-time Faculty, Division of Rheumatology
Johns Hopkins University